top of page
Search
  • Writer's pictureNicholas Nack

Stimulant and depressant overdoses, what are they and how can you help?

Depressants: Drugs like opioids, benzodiazepines, and alcohol have an impact on the central nervous system by lowering blood pressure, lowering body temperature, and slowing heart rate and breathing. These effects are described as sedative, which can benefit people who have trouble calming and slowing down their central nervous system. It can also have a euphoric effect on the body. In excess this can lead to the body shutting down to the point that an individual’s health and life are in danger. The dangers are respiratory failure, overdose, coma, and death ("Overdose," 2022).


Stimulants: Meth and cocaine are examples of stimulants, and like depressants, they impact the central nervous system. The difference between them is that instead of having a sedative effect, they increase the body response via heart rate, blood pressure, body temperature, and breathing. This can cause overdose when the cardiovascular system, respiratory system, or blood circulation rates are working so hard that they are compromised. This could lead to jerking or rigid limbs, irregular or shallow breathing, high fever, quickly increasing pulse, unconsciousness, chest pain, severe headaches, excessive sweating, irritability, mental confusion, stroke, and cardiac arrest. If even a few of these symptoms are present it is important to get the individual to the emergency room ("Overdose," 2022).


What can you do if you think someone may be overdosing?

If you or someone you know is exhibiting any signs of overdose, call 911 and get emergency help as soon as possible. Even if someone is exhibiting some but not all symptoms, they can still be at risk, and even a few symptoms can show that someone is overdosing. The symptoms need to be taken very seriously. While you wait for medical personnel to arrive, there are ways that you can help an individual. Try to keep the individual engaged and conscious and assess their alertness. If there are no signs of breathing, turn the individual on their side. If you have the qualifications and training, begin performing CPR. Make note of how much of the substance the individual has had and the time that they last had the substance. Make sure they do not take any more of the substance. If the substance is labeled in some way, take the label - even if it is an empty pill bottle - with you to the emergency room. If the person is conscious, do not try to argue or reason with them. Lastly, stay as calm as you can and assure the individual that help is on the way (Watkins, 2022).


References

2 views0 comments

Recent Posts

See All

Comentarios


Post: Blog2_Post
bottom of page